Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 97, NWS Lubbock, TX

May 25, 2000Briscoe County, Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 25, 2000, 7:48 PM CDT for Briscoe County, Hall County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 25, 2000, 7:48 PM CDT (00:48 UTC)
Expired
May 25, 2000, 8:30 PM CDT
In force
42 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Briscoe County, TX, Hall County, TX

The radar

The Amarillo radar (KAMA), 103 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 5:15 PM CDTTornado WatchSPC5 hr
May 25, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1927 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WUUS54 KLUB 260054
SVRLBB
TXC045-191-260130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
748 PM CDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRISCOE COUNTY IN TEXAS
  HALL COUNTY IN TEXAS

* UNTIL 830 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTH OF CAPROCK CANYON ST. PARK...OR
  ABOUT 13 MILES NORTHEAST OF SILVERTON...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  QUITAQUE...
  CAPROCK CANYON ST. PARK...
  BRICE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 806-745-4260.

LAT...LON 3433 10129 3434 10067 3474 10067 3472 10128

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:45 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 25, 3:45 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT THU MAY 25 2000

POTENTIAL SEVERE WEATHER EPISODE SETTING UP FOR THE REGION LATE THIS
AFTERNOON AND TONIGHT. 20Z SURFACE ANALYSIS SHOWS LOW NORTH OF KMAF
AND RADAR AND SATELLITE IMAGERY SHOWS WARM FRONT OVER THE SOUTHERN
ROW OF COUNTIES IN OUR COUNTY WARNING AREA...FROM TATUM TO JAYTON TO
NORTH OF WICHITA FALLS. DRYLINE EXTENDS BACK INTO EASTERN NEW MEXICO
BUT LAST HOURS OBSERVATIONS SHOW WINDS COMING AROUND TO WESTERLY
OVER SOUTHEAST NEW MEXICO. UPSLOPE FLOW...MODERATE INSTABILITLY AND
INCREASING UPPER LEVEL DIVERGENCE IN RIGHT ENTRANCE REGION OF UPPER
LEVEL JET MAX OVER SOUTHWEST KANSAS HAS PROVIDED LIFT FOR STRONG
STORMS OCCURRING WEST OF FORT SUMNER ATTM. THIS ACTIVITY WILL REMAIN
ELEVATED ABOVE THE BOUNDARY.

CONCERNED ABOUT FRONTAL BOUNDARY LOCATED OVER SOUTH PLAINS REGION.
THE AIRMASS IS EXTREMELY UNSTABLE WITH CAPE VALUES 4000-5000 J/KG
AND LIFTED INDEX NEAR -8 DEGREES. SHORT WAVE TROUGH LOCATED OVER
SOUTHERN NEW MEXICO AND FAR WEST TEXAS...AHEAD OF UPPER LOW OVER
SOUTHEAST ARIZONA...SHOULD PROVIDE ENOUGH UPWARD VERTICAL MOTION
TO GET CONVECTION GOING ALONG FRONTAL BOUNDARY AND ADVANCING DRYLINE.
WILL MENTION THE POSSIBILITY FOR LOCALLY HEAVY RAIN FROM PLAINVIEW
TO CHILDRESS AS STORMS COULD TRAIN ALONG AND NORTH OF SLOW MOVING
WARM FRONT BOUNDARY. ROTATING STORMS PRODUCING LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT...WEAK MID LEVEL WINDS
(15-20 KNOTS AT 70H TO 30 KNOTS AT 50H) SHOULD ALLOW STORMS TO
BE OUTFLOW DOMINANT. ANY STORMS WHICH COULD DEVIATE FROM THE MEAN
FLOW SIGNIFICANTLY THAT WOULD INCREASE THE LOW TO MID LEVEL STORM
RELATIVE FLOW COULD BECOME TORNADIC WITH THE AIRMASS SO UNSTABLE.
SCATTERED STORMS TO FORM INTO AN MESOSCALE CONVECTIVE SYSTEM OVER
SOUTHEAST TEXAS PANHANDLE BY LATE TONIGHT AND MOVE INTO OKLAHOMA
OVERNIGHT. WARM FRONT MOVES NORTH TO THE EXTREME SOUTHERN PANHANDLE
BY 06Z AND MESO ETA SHOWS 50 KNOT SOUTHERLY FLOW FEEDING INTO THIS
AREA BY THEN. CONVECTION SHOULD BE ON THE WANE OVER THE AREA
AFTER 09Z BUT WILL CONTINUE SLIGHT CHANCE FOR MORNING PRECIP FOR
LOW ROLLING PLAINS.

DRY SLOT MOVES INTO THE AREA FRIDAY WHICH WILL BRING BACK THE ABOVE
NORMAL TEMPERATURES FOR THE AREA. AS TROUGH AXIS MOVES THROUGH BY
FRIDAY...WEAK FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT AND
PROVIDE A SLIGHT COOL DOWN FOR SATURDAY.

THE EXTENDED PERIOD IS BACK TO THE BENIGN PATTERN WE'VE HAD FOR
MOST OF MAY...UPPER RIDGE BUILDS INTO THE AREA FOR SIG WX NIL!

FRIONA       62/92/58/88  5100     TULIA        64/92/60/89  6100
CHILDRESS    67/95/64/91  7200     BROWNFIELD   62/96/59/90  3-00
LUBVBOCK      65/95/62/90  4100     ASPERMONT    71/96/66/92  4200

.LBB...NONE.

TINSLEY

In the hours before

Special weather statement, May 25, 3:49 PM CDT, 3 hours 59 minutes before
TXZ021-022-252200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
349 PM CDT THU MAY 25 2000

SEVERE THUNDERSTORM WATCH NUMBER 355 HAS BEEN ISSUED UNTIL 900 PM
CDT FOR PORTIONS OF EASTERN NEW MEXICO AND THE WESTERN TEXAS
PANHANDLE.

SOUTHWESTERN PANHANDLE COUNTIES INCLUDED IN THE WATCH ARE:

PARMER     CASTRO

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, May 25, 7:25 PM CDT, 23 minutes before
TXZ021>044-260100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
725 PM CDT THU MAY 25 2000

...PART OF TORNADO WATCH NUMBER 356 HAS BEEN CANCELED...

THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES OF
THE SOUTH PLAINS:

BAILEY...COCHRAN...YOAKUM...LAMB...HOCKLEY AND TERRY.

THE FOLLOWING COUNTIES REMAIN IN THE WATCH:

SWISHER...BRISCOE...HALL...CHILDRESS...HALE...FLOYD...MOTLEY...
COTTLE...LUBBOCK...CROSBY...DICKENS...KING...LYNN...GARZA...
KENT AND STONEWALL

PART OF TORNADO WATCH 356 REMAINS IN EFFECT UNTIL 1000 PM THIS
EVENING.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:13 PM CDTSevere Thunderstorm WarningLUBFloyd47 min
May 25, 7:28 PM CDTSevere Thunderstorm WarningLUBGarza47 min
May 25, 7:39 PM CDTSevere Thunderstorm WarningLUBCrosby51 min
May 25, 8:03 PM CDTSevere Thunderstorm WarningLUBKent42 min
May 25, 8:23 PM CDTSevere Thunderstorm WarningLUBDickens52 min
May 25, 8:37 PM CDTSevere Thunderstorm WarningLUBStonewall38 min
May 25, 8:38 PM CDTSevere Thunderstorm WarningLUBParmer37 min
May 25, 8:43 PM CDTSevere Thunderstorm WarningLUBKent32 min
May 25, 8:45 PM CDTSevere Thunderstorm WarningLUBKing45 min
May 25, 9:05 PM CDTTornado WarningLUBCastro25 min
May 25, 9:25 PM CDTTornado WarningLUBCastro35 min
May 25, 10:59 PM CDTSevere Thunderstorm WarningLUBDickens46 min
May 25, 11:28 PM CDTSevere Thunderstorm WarningLUBMotley47 min
May 25, 11:35 PM CDTSevere Thunderstorm WarningLUBSwisher40 min
May 25, 11:38 PM CDTSevere Thunderstorm WarningLUBCottle37 min
May 25, 11:57 PM CDTSevere Thunderstorm WarningLUBChildress, Hall48 min
May 26, 12:41 AM CDTSevere Thunderstorm WarningLUBStonewall49 min
May 26, 3:15 AM CDTSevere Thunderstorm WarningLUBDickens60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.